Yesterday should have been the first day of school for Lizzie.  We took her brother to school, and were coming home to have a feeding before her first day.  It was a half-day; afternoon only.

We came home, and Lizzie was acting a little out of it, but sometimes her medications make her sleepy.  I started getting her feeding ready, noticing that she was kind of staring off, up at the ceiling.  Lizzie’s never been known to have what are called absence or staring seizures, but I wondered if she was having one.  I tried to make eye contact with her, and she moved her head.  I thought she was okay; just tired.  I set up her feeding, sat down across from her, and saw her leg twitch.  Then her leg started bouncing, and then her arm got in on the act.  I looked at the clock, and dug her Diastat (emergency seizure medication) out of her diaper bag.  I stopped her feed, because during or after seizures it’s common to throw up, so the less in your stomach, the better.  Our typical procedure is if her seizure goes more than 2 1/2 minutes we give the Diastat and call 911.

I moved her to the couch, and got the Diastat ready.  Then the seizure stopped.  I watched her closely.  Her breathing was raspy, but other than that she seemed okay.  I sat with her and waited to see if she would recover.  That’s when the second one started; her leg and arm started bouncing again.  I gave her the Diastat and called the ambulance.

This was the first time I’ve been on my own when Lizzie’s had a seizure.  Usually I stay with her, and my husband meets the ambulance and lets the paramedics in.  I called to them to come in, but forgot I had locked the door to keep our dog from getting out.  So, I let them in. This was also the first time I followed her to the hospital, so I could have my car and her wheelchair.  It was very strange not riding with her.

The second seizure was the last one she had, and had stopped by the time the ambulance arrived.  After several hours in the ER, they sent Lizzie to the floor for overnight observation.  As a result of her stay, we are increasing the newest of our seizure medications, which will hopefully stop the breakthrough seizures we’ve had the last few months.

Her sodium levels are still low, but that is a side effect of one of her medications.  I did learn that if the sodium levels get too low, that can cause a seizure, also.  Though we don’t know if this had anything to do with her seizure, because her numbers are usually borderline low.

They are changing her diet again; she’s lost a little weight. The only sure way to tell if her g-tube feeding is not enough is that she loses weight (or doesn’t gain for too long a time).  When the loss is slight it’s hard to know that it’s happening.  Often you don’t know it’s happening at all until it’s significantly different, or until you are in the doctor’s office or hospital for something else, and notice that the weight has changed.

But seeing the tornado she is in the bed, they weren’t surprised, she needed more calories.  The girl is constant movement.  So, up we go with the feeding again, so we can continue to grow.

It’s hard having a g-tube.  If you can eat and know you’re hungry, you just eat more.  If you are non-verbal, and have a g-tube, you can’t tell someone that you need more and are still hungry. That’s if you are even aware of it yourself, and I’m not sure Lizzie is aware when she’s hungry.  Like I said, it’s hard when you can’t talk.  (Although, yesterday for the first time, after we’d been in the ER for a while, the nurse and I talked about her feeding, and Lizzie looked at me and said, “Ba ba ba” and touched her g-tube.  I realized she hadn’t eaten all day since her morning feeding had been so rudely interupted by her seizure.  I wondered if this was her saying, “Yeah, I’d like a baba,” or if it was just her making sounds (she always touches her button.))

So we are increasing calories, and will be maintaining visits with a nutritionist to make sure that we continue increasing as needed, and haven’t over adjusted the feeds (in which case she might gain weight too fast, a problem because seizure meds are based on weight, and if you gain too fast, levels could drop causing a seizure).

The important thing is, we are heading home tonight.  Yay!

Advertisements